Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS New York, NY

July 1, 2020Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2020, 2:29 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 2:29 PM EDT (18:29 UTC)
Expired
Jul 1, 2020, 3:02 PM EDT
In force
33 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS51 KOKX 011829
SVROKX
CTC007-009-011-011930-
/O.NEW.KOKX.SV.W.0041.200701T1829Z-200701T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
229 PM EDT Wed Jul 1 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Southwestern New London County in southern Connecticut...
  East central New Haven County in southern Connecticut...
  Southern Middlesex County in southern Connecticut...

* Until 330 PM EDT.

* At 228 PM EDT, a severe thunderstorm was located over Durham,
  moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible.

* Locations impacted include...
  Middletown, Wallingford, Guilford, Clinton, Old Saybrook, Durham,
  Chester, Hartford, East Lyme, North Branford, East Haddam, Haddam,
  Old Lyme, Westbrook and Killingworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4139 7225 4124 7238 4124 7239 4126 7241
      4124 7254 4126 7258 4125 7259 4140 7281
      4155 7269
TIME...MOT...LOC 1828Z 302DEG 11KT 4144 7267 

HAIL...1.00IN
WIND...<50MPH
 
$$

JP
1 follow-up statement
198 
WWUS51 KOKX 011902
SVSOKX

Severe Weather Statement
National Weather Service New York NY
302 PM EDT Wed Jul 1 2020

CTC007-009-011-011911-
/O.CAN.KOKX.SV.W.0041.000000T0000Z-200701T1930Z/
New London CT-New Haven CT-Middlesex CT-
302 PM EDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEW LONDON...EAST
CENTRAL NEW HAVEN AND SOUTHERN MIDDLESEX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4139 7225 4124 7238 4124 7239 4126 7241
      4124 7254 4126 7258 4125 7259 4140 7281
      4155 7269
TIME...MOT...LOC 1859Z 302DEG 11KT 4139 7256 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:09 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 2:09 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 PM EDT Wed Jul 1 2020

.SYNOPSIS...
An upper level low will remain near the region through Thursday with
a series of weak disturbances passing across the area. A cold front
will pass through on Friday, followed by building Canadian maritime
high pressure for Saturday. The cold front moves back north as a
warm front Sunday. Weak high pressure builds in for Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Additional showers and thunderstorms anticipated this afternoon
as an upper low remains over the Northeast. Associated cold
pool aloft will combine with some lift and SBCAPEs 1000-1500
J/kg. Expecting mainly sub-severe thunderstorms but isolated
pulse severe cannot be ruled out. Relatively slow-moving storms
pose the threat of mainly minor urban/small stream flooding.
Flash flooding cannot be ruled out as flash flooding has already
occurred in NE NJ.

High temperatures mostly in the upper 70s to lower 80s.

There is a moderate risk of rip current development for NYC and
Western LI ocean beaches, and high for Eastern LI ocean beaches, due
to a 3-4 ft long period SE swell.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any convection dissipates during the evening hours with the loss of
daytime heating. However, some isolated shower activity will still
be possible overnight as upper low finally begins to open up and
starts to exit the region. Lows tonight will be in the 60s.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Upper level low over eastern New England will weaken into a
trough with its axis just east of the forecast area on Thursday.
This may set off some showers and perhaps an isolated
thunderstorm for inland areas, such as northeast New Jersey, the
Lower Hudson Valley, and inland southern Connecticut. However,
this feature will be tracking away from the area, so the best
chances would be for northern and eastern areas such as
southeastern Connecticut.

There is a moderate risk of rip current development for all the
ocean facing beaches on Thursday due to lingering 3 ft long
period SE swell.

A backdoor cold front approaches from the north on Friday,
setting off better chances for showers and thunderstorms across
the area. There is still a lot of uncertainty this far out, so
capped POPs at low end chance. Heavy rain is possible with any
thunderstorms as PWATs approach 1.50-2.00 inches.

Temperatures will be seasonably warm Thursday and Friday, with
highs in the upper 80s to around 90 (90 mainly in the New York
City metro area and northeast New Jersey). Although it will be
humid, with dew points in the 60s, afternoon mixing in the metro
area should lower dew points somewhat. This will translate to
heat indices generally in the lower 90s across these areas.

The cold front pushes south of the region late in the day
Friday into Friday night. Winds shift from the northwest to the
northeast, ushering in a slightly cooler air mass, with slightly
lower dew points.

Generally dry conditions for the weekend. There may be a passing
shower or thunderstorm both Saturday and Sunday, but it should not
be a washout by any means with only slight chance POPs.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level low over the area today will drift out to sea on
Thu.

Additional shwrs and tstms can be expected into early this eve.
There could be some patchy fog at the outlying terminals
overnight. Isold shwrs and tstms possible Thu aftn, mainly aft
16-18Z.

Sea breeze flow today, although significant variability can be
expected invof shwrs and tstms. Light and vrb flow tngt. Sea
breeze flow expected again on Thu, although it could be aft
18-20Z away from the s coastal arpts.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Mainly VFR with isold aftn shwrs and tstms.
.Fri...Mainly VFR. Aftn/eve shwrs and tstms possible.
.Sat...Mainly VFR. Isold shwrs and tstms possible mainly wrn
arpts.
.Sun-Mon...Mainly VFR. Aftn/eve shwrs and tstms possible,
especially wrn areas.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all waters
through the weekend. Seas will build to 4 ft today and tonight, and
may come close to 5 ft, especially for the eastern most ocean waters
with an east to southeast flow.

&&

.HYDROLOGY...
Slow moving diurnal convection this afternoon and evening will
continue to pose a scattered minor urban and poor drainage flood
threat, and a localized flash flood threat. Rapid rises on
flashy creeks and streams are possible.

No widespread hydrologic issues are anticipated through the rest of
the forecast period, but locally heavy rain is possible in any
thunderstorms that develop through the weekend.

&&

.TIDES/COASTAL FLOODING...
The combination of a SE swell and increasing astronomical tides
will bring waters levels across western Long Island Sound and
the south shore back bays of western Long Island close to minor
coastal flood benchmarks during the evening high tide cycles
through the upcoming weekend. Based on Steven's NYHOPS-E being
overdone the last few high tide cycles and considering it's
coarser SNAP-Ex being better, preference is toward a blend with
the lower ETSS and ESTOFS. This keeps waters levels just below
minor tonight. That being said, guidance all indicates a gradual
uptick through the week due to the approaching full moon. Thus,
there is the potential for a statement or an advisory level
event as we head into Thursday and Friday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 1, 3:48 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
348 AM EDT Wed Jul 1 2020

ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-
020800-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
348 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-350-353-355-020800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-020800-
Southeastern Suffolk-
348 AM EDT Wed Jul 1 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 1, 12:18 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
1218 PM EDT Wed Jul 1 2020

NJZ006-106-108-NYZ074-075-011700-
Hudson-Eastern Union-Eastern Essex-Richmond (Staten Is.)-Kings
(Brooklyn)-
1218 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
RICHMOND AND KINGS COUNTIES...

At 1218 PM EDT, a strong thunderstorm was located over Newark, moving
southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Jersey City around 1230 PM EDT.
  Bayonne around 1235 PM EDT.
  Port Richmond around 1245 PM EDT.
  Todt Hill and Tompkinsville around 1250 PM EDT.
  Verrazano-Narrows Bridge and Bay Ridge around 100 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4064 7417 4065 7417 4072 7420 4076 7412
      4069 7404 4068 7406 4064 7406 4068 7402
      4063 7396 4057 7414
TIME...MOT...LOC 1618Z 330DEG 10KT 4071 7414

JC
Local storm report, Jul 1, 12:46 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD      HARRISON                40.74N  74.15W
07/01/2020                   HUDSON             NJ   CO-OP OBSERVER

            MULTIPLE WATER RESCUES ON RODGERS BLVD SOUTH, SOUTH OF
            BERGEN STREET

&&

CJB
Local storm report, Jul 1, 1:18 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
118 PM EDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      NEWARK                  40.72N  74.17W
07/01/2020                   ESSEX              NJ   DEPT OF HIGHWAYS

            ALL LANES CLOSED DUE TO FLOODING ON NJ21 IN BOTH
            DIRECTIONS AT CLAY ST/MOUNT PLEASANT AVENUE.

&&

CJB
Special weather statement, Jul 1, 1:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service New York NY
143 PM EDT Wed Jul 1 2020

CTZ007-008-010-011-011830-
Southern Middlesex-Northern New London-Northern Middlesex-Southern
New Haven-
143 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON...EAST
CENTRAL NEW HAVEN AND MIDDLESEX COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Hartford, or
over Middletown, moving southeast at 20 mph.

Pea size to Half inch hail is possible with this storm.

Locations impacted include...
Middletown, Wallingford, Guilford, Colchester, Clinton, East Hampton,
Durham, Salem, Chester, Hartford, Cromwell, Portland, East Haddam,
Haddam and Lebanon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7247 4160 7241 4159 7239 4160 7238
      4160 7234 4162 7232 4157 7213 4125 7263
      4145 7274 4159 7275 4161 7272 4163 7271
      4165 7250
TIME...MOT...LOC 1743Z 312DEG 16KT 4159 7265

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:43 PM EDTSpecial Weather StatementOKX47 min
Jul 1, 2:50 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region40 min
Jul 1, 3:24 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region26 min
Jul 1, 3:46 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region72 min
Jul 1, 3:51 PM EDTSpecial Weather StatementOKX24 min
Jul 1, 6:09 PM EDTSpecial Weather StatementOKX51 min
Jul 1, 7:41 PM EDTSpecial Weather StatementOKX64 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.